Hail, Clay
- When
- August 15, 12:00 PM CST
- Where
- Clay County, 5.94 mi NW of Rollag
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.790, -96.320
The low level jet helped focus persistent rainfall with embedded thunder over southeast North Dakota and west central Minnesota. Numerous reports of heavy rain and flash flooding were received along with isolated hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The low level jet helped focus persistent rainfall with embedded thunder over southeast North Dakota and west central Minnesota. Numerous reports of heavy rain and flash flooding were received along with isolated hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 8:53 AM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 953 AM CDT MON AUG 15 2011 .DISCUSSION... CHALLENGE THIS MORNING IS ONGOING CONVECTION ACROSS THE SOUTHERN VALLEY. WILL FOLLOW LATEST SPC 4 KM WRF AND HRRR MODEL OUTPUT... WHICH APPEARS TO BE CAPTURING CURRENT SITUATION WELL. RADAR ESTIMATED STORM TOTAL RAINFALL SINCE YESTERDAY MORNING SHOWS A BAND OF VERY HEAVY RAINFALL (3 TO 8 INCHES) FROM SISSETON SD NORTHWARD TO NEAR WYNDMERE. THIS MAY BE ON THE HIGH SIDE IN PLACES SINCE SURFACE REPORTS ARE IN THE 3 TO 5 INCH RANGE. MOST IMMEDIATE CONCERN WILL BE PERSISTENT HEAVY RAIN AND FLOODING ACROSS RANSOM/SARGENT/RICHLAND COUNTIES AS LATEST RADAR IMAGERY SHOWS A BAND OF MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS FROM MONANGO TO HANKINSON. AREA OF CONVECTION APPEARS TO BE ANCHORED TO NOSE OF 30 TO 40 KT 850 HPA JET WITH ADDITIONAL UPPER LEVEL SUPPORT FROM A SHORT-WAVE ROUNDING THE TOP OF THE RIDGE. THERE ALSO EXISTS DECENT 850 HPA WARM AIR ADVECTION AND 700 HPA CONVERGENCE. LATEST RUC OUTPUT SUGGESTS THIS SET-UP WILL REMAIN NEARLY STATIONARY THROUGH AT LEAST 18 UTC...SO EXPECT CONTINUED THUNDERSTORM ACTIVITY WITH TRAINING CELLS THROUGH THE REST OF THE MORNING. PLEASE SEE LATEST FLASH FLOOD WARNING FOR ADDITIONAL DETAILS CONCERNING FLOOD POTENTIAL. ENTIRE CLUSTER OF THUNDERSTORMS SHOULD BEGIN TO SLIDE SOUTHEASTWARD LATER THIS AFTERNOON AS UPPER LEVEL WAVE DIVES INTO SOUTH-CENTRAL MN. ELSEWHERE...WILL KEEP 20 POPS FOR AFTERNOON SHOWERS AND THUNDERSTORMS GIVEN INSTABILITY AND MODEST MID-LEVEL WARM AIR ADVECTION. MORE WIDESPREAD ACTIVITY IS NOT EXPECTED AGAIN UNTIL LATER THIS EVENING WHEN THE NEXT SHORT-WAVE EJECTS INTO NORTHEAST ND. STAY TUNED. && .AVIATION... CEILINGS RANGING FROM 4000-10000 FT HAVE CONTINUED TO KEEP MOST TAF SITES VFR THIS MORNING...ALTHOUGH SOME MVFR STRATUS HAS STARTED TO DEVELOP OVER THE WESTERN FORECAST AREA AND MOVE INTO KDVL. MOST LOCATIONS WILL REMAIN VFR THROUGH 06Z OR SO WITH SOME CB POSSIBLE MAINLY OVER THE SOUTHERN AND WESTERN TAF SITES. MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL MOVE INTO THE AREA FROM THE WEST LATE TONIGHT INTO TUESDAY MORNING. MORE MVFR CEILINGS WILL MOVE IN. SOME IFR CEILINGS AND VIS WILL BE POSSIBLE NEAR THUNDERSTORMS...BUT WILL JUST INCLUDE VCTS MENTION FOR NOW. && .PREV DISCUSSION... /ISSUED 430 AM CDT MON AUG 15 2011/ SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. GFS AND ECMWF ARE MORE IN AGREEMENT WITH UPPER LOW OVER WESTERN ONTARIO AT 60 HOURS. THE ECMWF HAS LESS AMPLITUDE AND THE GFS WITH HIGHER AMPLITUDE AND BOTH ARE A BIT FASTER THAN YESTERDAYS RUNS. THE NAM WAS FARTHER NORTH AND BIT SLOWER THAN THE ECMWF AND GFS. WILL USE THE ECMWF AND GFS. UPPER LEVEL RIDGE EXTENDED FROM CENTRAL CANADA INTO TX WILL FLATTEN OVER THE NORTHERN PLAINS AS SHORT WAVES MOVE THROUGH THE FLOW. UPPER LEVEL RIDGE SHIFTS INTO THE DESERT SOUTHWEST THIS PERIOD. 700 AND 850 HPA THETA-E RIDGE EXTEND INTO SOUTHERN SASK AND SOUTHERN ND THIS MORNING. ALSO LOW LEVEL JET EXTENDED INTO EASTERN SD AND SOUTHERN ND. SCATTERED THUNDERSTORMS HAVE BEEN OCCURRING OVER SOUTHWEST ZONES AND STORMS ARE EXPECTED TO DIMINISH LATER THIS MORNING. RAIN CONTINUES TO DEVELOP AND TRAIN OVER PARTS OF RICHLAND COUNTY. RADAR INDICATED BETTER THAN TWO INCHES OF RAIN OVER PARTS OF SOUTHERN RICHLAND COUNTY. WATER VAPOR LOOP INDICATED A SHORT WAVE OVER SOUTHEAST SASK, EASTERN OR, AND ANOTHER OFF THE CA COAST. MAIN UPPER TROUGH WAS OVER BC. EXPECT SHORT WAVES TO MOVE ACROSS SOUTHERN CANADA AND THE NORTHERN PLAINS MON NIGHT. MAIN UPPER TROUGH TO MOVE THROUGH TUE NIGHT. COLD FRONT WILL MOVE ACROSS THE FORECAST AREA TUE AND TUE NIGHT. UPPER LEVEL JET NOSES INTO THE FORECAST AREA BY MON EVENING WITH STORMS MOST LIKELY IN LEFT EXIT REGION OF JET. PRECIPITATION SHOULD MOVE OUT OF THE AREA TUE NIGHT. LONG TERM...THURSDAY AND FRIDAY. UPPER LEVEL RIDGE REMAINS OVER THE DESERT SOUTHWEST. ZONAL FLOW ACROSS THE NORTHERN PLAINS BECOMES MORE TROUGH LIKE WITH NORTHWEST FLOW DEVELOPING OVER THE CANADIAN HIGH PLAINS THIS PERIOD. TIMING DIFFERENCES REMAINS IN THIS PERIOD. THE GFS IS FASTER WITH A COLD FRONT MOVING THE THE REGION THU/THU NIGHT AND THE ECMWF MOVING THROUGH FRI/FRI NIGHT. NO CHANGE WITH POPS THIS PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && ROGERS/HOPPES/JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT MON AUG 15 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT MON AUG 15 2011 ...SEVERE WEATHER WILL BE POSSIBLE FOR TODAY AND TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY NORTH AND WEST OF A LINE FROM SALOL TO TWIN VALLEY MINNESOTA TO FORT RANSOM NORTH DAKOTA. SOME LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. ISOLATED STORMS WILL BE POSSIBLE BY LATE AFTERNOON OR EARLY EVENING. OTHERWISE STORMS WILL OCCUR IN THE WESTERN DAKOTAS AND WILL MOVE INTO THE AREA AFTER SUNSET. AFTERNOON HEATING MAY ISOLATED STORMS THIS AFTERNOON. OTHERWISE AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATER THIS EVENING AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY EAST OF A LINE FROM CAVALIER TO JAMESTOWN NORTH DAKOTA. THIS INCLUDES MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THUNDERSTORMS WILL BE OCCURRING IN THE MORNING AND WILL MOVE EAST DURING THE DAY. SOME LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
959 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HEAVY RAIN HANKINSON 46.07N 96.89W
08/15/2011 M4.00 INCH RICHLAND ND TRAINED SPOTTER
THERE WAS SOME FLOODED STREETS IN HANKINSON DUE TO THE
HEAVY RAIN FROM THUNDERSTORMS. THUNDERSTORMS WERE
CONTINUING TO AFFECT THE AREA.
&&
GROCHOCINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1026 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 6 SSW HANKINSON 45.99N 96.94W
08/15/2011 E5.50 INCH RICHLAND ND PUBLIC
&&
GROCHOCINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN LIDGERWOOD 46.07N 97.15W
08/15/2011 M2.60 INCH RICHLAND ND CO-OP OBSERVER
WATER IS COVERING PARTS OF NEARBY ROADS AND THE DITCHES
ARE FULL.
&&
GROCHOCINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1055 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN MANTADOR 46.17N 96.98W
08/15/2011 M3.20 INCH RICHLAND ND TRAINED SPOTTER
&&
GROCHOCINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN HANKINSON 46.07N 96.89W
08/15/2011 E6.50 INCH RICHLAND ND PUBLIC
&&
GROCHOCINSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1229 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HEAVY RAIN 5 N LIDGERWOOD 46.15N 97.15W
08/15/2011 M3.60 INCH RICHLAND ND CO-OP OBSERVER
&&
GROCHOCINSKIThe Fargo/Grand Forks radar (KMVX), 112 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343759.